Iowa, 2023

Damaging Winds in Iowa, June 29, 2023

June 29, 2023 · NWS OAX · 2 events in 2 counties and zones

An unorganized group of storms merged and surged across far eastern Nebraska and into western Iowa and produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An unorganized group of storms merged and surged across far eastern Nebraska and into western Iowa and produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 5:24 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 29, 5:24 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 AM CDT Thu Jun 29 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 141 AM CDT Thu Jun 29 2023

Key Messages:

 - Potential MCS to roll through the southern portion of the
   forecast area this morning bringing possible damaging winds and
   localized heavy rainfall to the area.

 - Periodic showers and thunderstorms Friday with more widespread
   chances Saturday.

 - Mostly dry and warm Sunday through Independence Day.

Focus this morning is on the convection rolling across southern
Nebraska. This complex is forecast to become more of an MCS and
is forecast to push into our southeastern Nebraska counties over
the next few hours per latest CAMs. Damaging wind and localized
heavy rainfall will be the primary hazards as it quickly moves
east through the forecast area. Storms will be moving into a
favorable environment with plenty of deep layer shear as well as
an axis of high 0-3km shear along the Kansas/Nebraska border. The
storms will also be moving into a very unstable airmass where
MUCAPE values are on the order of 3000-4000 J/kg to sustain
updrafts. This complex will likely continue to roll through
southern Iowa through the morning.

An active weather pattern will continue through the holiday weekend
as a mid-level trough over the western U.S. advances eastward and
eventually into the central Plains on Saturday. Ahead of this, a
series of shortwaves will move east in a belt of enhanced mid-
level flow across Nebraska and Iowa. A surface boundary is
forecast to remain draped across Kansas and Missouri and finally
pushed out of the area as the mid- level trough moves across
eastern Nebraska/western Iowa on Saturday. Periodic chances for
showers and thunderstorms will be on the high side as plenty of
moisture resides overhead with PWATs near 100-150% of normal
through this time. The best chance for heaviest and more
widespread rainfall looks to be Friday night through Saturday in
advance of the approaching mid-level trough. Periodic strong to
severe storms will also be possible through this time with large
hail and locally heavy rainfall as the primary hazards.

Friday highs are forecast in the upper 80s to low 90s with cooler
highs on Saturday in the upper 70s to low 80s with the passage of
the upper trough on Saturday.

Heights will build over the region with the passage of the above
mentioned upper trough by Sunday which should push temperatures back
into the upper 80s after a bit of a reprieve with the trough passage
on Saturday. By Monday, highs return to the 90s for most areas with
slightly warmer readings and continued dry conditions for
Independence Day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 613 AM CDT Thu Jun 29 2023

VFR conditions are expected at the TAF sites today with the
exception of early morning showers and thunderstorms passing over
KLNK and KOMA in the first few hours of the TAF which could drop
conditions down to MVFR. Think KOFK should mainly stay dry.
Another round of showers and thunderstorms are possible overnight,
generally after 09z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 29, 2:37 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 AM CDT Thu Jun 29 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms are possible early this morning, mainly along and
south of a line from Seward to Lincoln to Plattsmouth. Damaging
wind gusts are the main hazards with this activity.

Strong to severe storms developing over western and central parts
of Nebraska this afternoon and evening could move into the area
late tonight into Friday morning. Large hail, damaging winds, and
localized flooding are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of potentially strong storms appears possible late
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Local storm report, Jun 29, 3:56 AM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
456 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     Hail             1 NNW Fairbury          40.15N 97.18W
06/29/2023  E2.00 inch       Jefferson          NE   Emergency Mngr

&&
Local storm report, Jun 29, 4:00 AM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
500 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     Hail             1 NW Fairbury           40.15N 97.19W
06/29/2023  M1.00 inch       Jefferson          NE   Public

&&
Local storm report, Jun 29, 4:03 AM CST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
503 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     Hail             1 WNW Fairbury          40.15N 97.20W
06/29/2023  E2.50 inch       Jefferson          NE   Emergency Mngr

&&
Local storm report, Jun 29, 5:16 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
616 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     Hail             Virginia                40.25N 96.50W
06/29/2023  E1.00 inch       Gage               NE   Trained Spotter

            Large tree uprooted.

&&
Local storm report, Jun 29, 5:44 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
644 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     Tstm Wnd Gst     3 WSW Nemaha            40.32N 95.73W
06/29/2023  M59 MPH          Nemaha             NE   Public

            A personal weather station measured a peak
            wind gust of 59 mph.

&&

PF
Local storm report, Jun 29, 6:08 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
708 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     Tstm Wnd Dmg     3 SE Sterling           40.43N 96.35W
06/29/2023                   Johnson            NE   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

PF

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 29, 6:35 AM CST
Where
Fremont County, 1.05 mi W of Thurman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -95.750

Emergency management relayed photos of numerous downed trees and branches in Thurman.

Thunderstorm Wind, Montgomery

When
June 29, 7:22 AM CST
Where
Montgomery County, 1.48 mi SSW of Stennett
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.060, -95.210

A personal weather station measured a peak wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107740, 1107741.